NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, August 21, 2017
Addiction and Substance Abuse
I also was taking narcotics after I had sergery 5 years ago and became addicted. I was on birth control pills at the time and when I went off I never got a period again . I went to the doctor and he confirmed I was in menopause by an elevated fsh level. I was 39 years old at the time. I have been taking hrt since. My symptoms are so severe . I read some were that narcotics can disrupt your body temp. I am 44 years old now and have had a TIA which is a mini stroke, I also take coumadin and levoxyl for low thyroid, I feel so old! My hips are very sore in the morning when I get out of bed. I am not over weight but I now have belly fat wich is where I seam to gain it.I know this is mormal for menopausal woman. The only thing that keeps the hot flashes away is taking narcotics, if I dont take them every 4 to 6 hours I cant take the flashes, I have been taking narcotics for so long that I dont get high anymore, I take them to feel normal.
I dont know what to do but I want this nightmare to end!! Am I the only person out there with this problem? Thankyou
Thank you for your question, it truly seems that you are having a very hard time. This is a complicated situation, and only general recommendations are possible through this service. However, you have every reason to want to feel better. It sounds like there are a few things going on with you - an hormonal/endocrine problem and (probably unrelated) a opioid dependence problem. Many of the symptoms can be common between these two issues so it is important to get them both addressed.
First you need either get off of narcotics (detoxified) or get placed on a valid "opioid maintenance treatment program" - this is really needed. You go into withdrawal periodically, and this is causing a lot of your symptoms. The only ways to avoid this is to:
- go through detox
- enter a Methadone Maintenance Program
- find a physician who is willing to place you on Suboxone maintenance.
Finally, I would suggest a good quality academic endocrinologist (one on the faculty of your local medical school) to help you get the endocrine problem well evaluated and treated. This should wait until AFTER you have either gotten off of opioids or into a maintenance program.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University